10 September 2018

Managing the CV time bomb in patients on antipsychotics

Cardio Clinical Mental Health

The physical health of mentally ill patients is a “massive problem and we are doing very badly at it,” psychiatrist Dr Matthew Warden told doctors at a recent HealthEd evening seminar in Sydney.

In particular, the prevalence of high cardiovascular risk among patients with a history of psychosis, means this population was a “ticking time bomb”, Dr Warden, who is the Director of Acute Inpatient Services for Mental Health at St Vincent’s Hospital in Melbourne, said.

Even without antipsychotic medication, a disproportionate number of people with a history of psychosis are overweight or obese, do very little if any physical exercise and smoke.

And it is well-known that the metabolic side-effects associated with antipsychotic medications increases this cardiovascular risk enormously.

Consequently, there had been growing pressure on psychiatrists to assess, monitor and manage the physical health of their patients with psychosis, but Dr Warden said, realistically this needed to be also done by GPs as they would usually be managing these patients long-term and ‘they are better at it”.

Baseline metabolic measurements need to be taken at first episode of psychosis, including weight, BMI, BP, lipid levels, fasting blood sugar and smoking status.

Weight, in particular needs to be monitored carefully following the commencement of antipsychotic medication, as weight gain is extremely common, especially with olanzapine which, Australia-wide, is the most commonly prescribed antipsychotic.

In answer to a GP’s question following his talk, Dr Warden said it was extremely difficult to avoid or reverse this medication-induced weight gain with diet and exercise alone. In addition, weight-loss pharmacotherapy, such as phentermine, was contraindicated in people with a history of psychosis.

Key to managing the weight-gain issue was to choose an antipsychotic with the least long-term side effects from the outset. 

Olanzapine and clozapine are associated with the greatest weight gain while lurasidone and the partial agonists, aripiprazole and ziprasidone, have the least effect on weight.

Alternatively, for patients who may have been started on olanzapine or similar, swap to a more weight-neutral medication at the first sign they are gaining weight or developing other metabolic side-effects.

It was more likely that a person who had gained weight on olanzapine, would lose that weight if switched to another weight-neutral medication early. The longer that patient stayed on olanzapine and the weight gain was sustained, the harder it would be to shift even if the medication was changed, Dr Warden said.

In addition to managing weight gain in mentally ill patients, Dr Warden also encouraged GPs to offer smoking cessation advice and help. Even though this population were often considered among the most dependent and heaviest smokers, his own research had found a significant number of patients could successfully quit, or at the least cut down, given the right advice and assistance. 

While most smoking cessation pharmacotherapy could be used, Dr Warden suggested that varenicline (Champix) was probably best avoided in these patients.

At St Vincent’s Hospital in Melbourne, patients receiving antipsychotic therapy have their metabolic markers assessed at admission and at regular intervals after that, including measuring their serum prolactin.

“Hyperprolactinaemia is a significant problem and should be monitored every six months if it is elevated or increasing, particularly if there are symptoms, then either reduce the dose or change antipsychotic, or add in low-dose aripiprazole, which will lower prolactin levels,” Dr Warden explained.

Dr Matthew Warden spoke on the “Management of Metabolic Dysregulation in Patients on Antipsychotics” at the HealthEd, Mental Health in General Practice Evening Seminar held in Sydney in June, 2018.